advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Owings Mills, Maryland, USA:

My husband has type 1 diabetes. About three months ago, he started taking prednisone for Crohn's disease. He was tapered off the prednisone and has been taking Entocort for a month. Only 10% of the Entocort is released in his bloodstream, but it still seems to affect his blood sugar just as much as when he was on the prednisone, and since he has been on steroids, he has lost a lot of his ability to feel low blood sugars. I have read information saying that cortisol infusions can cause hypoglycemia awareness, but I have also read information that saying that they do not. Can steroids cause you to lose your ability to feel low blood sugars? Do you know which is true?

Answer:

I am not aware that steroid-induced hyperglycemia has the effect of inducing hypoglycemia unawareness. Rather, the steroids are a consistent cause of high sugars. As you have observed, this can be through oral medications, inhaled steroids, topical steroids, or enemas. These effects are related to the dose of steroid used. Therefore, a high dose of Entocort may still be high enough to induce the high sugars. Overall, it is still an effect strategy for reducing steroid-induced side effects. It is known that frequent lows predispose to hypoglycemia unawareness. I would also inquire as to whether your husband has decreased his food intake or timing of eating has been thrown off as an explanation for hypoglycemia.

JTL

DTQ-20021228202020
Original posting 8 Jan 2003
Posted to Hypoglycemia and Other Medications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.